Oregon, 2017Strong Wind in Oregon, January 3 to 4, 2017
January 3 to 4, 2017 · NWS PQR · 1 event in 1 county or zone
Low pressure system retreating westward offshore increased offshore winds across the area. Strong offshore winds brought down a tree on a house leading to a fatality.
- Deaths
- 1
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure system retreating westward offshore increased offshore winds across the area. Strong offshore winds brought down a tree on a house leading to a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 3, 2:40 PM PST, 4 hours 51 minutes earlier.
Area forecast discussion, Jan 3, 2:40 PM PST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
240 PM PST Tue Jan 3 2017
.SYNOPSIS...High pressure east of the Cascades will keep a cold
offshore flow through the rest of the week. Low pres passing by
across northern CA will spread some light snow across the southern
part of the forecast area late tonight and Wed. After a couple of
dry days Thu and Fri, a series of weather systems coming up from the
southwest will spread moisture over the cold air, bringing a
transition from snow to freezing rain to rain over the weekend.
&&
.SHORT TERM...Tonight through Friday...Offshore flow across sw WA
and nw OR will strengthen more tonight and Wed as high pres
stengthens over the northern Rockies and a Pacific low pres system
approaches northern CA. With surface pres gradients expected to
approach 10 mb through the Gorge, still expect wind gusts west Gorge
peaking in the vicinity of 65 mph, and up to 50 mph in the eatern
part of the Portland metro area. Will continue the wind advisory for
the metro area tonight into Wed.
Models continued to track the low pres system off the central
CA coast coming inland and tracking east across northern CA late
tonight and Wed. Models have generally come around to the quicker
moving system of earlier EC model runs. This leaves the forecast
area on the periphery of the storm, tending to inhibit the northward
spread of moisture ahead of the system, with most of the moisture
confined to mid levels between 850 mb and 500 mb across the southern
part of the forecast area. GFS continues to be most agressive in
lifting moisture north, while EC the least agressive. This means
measurable precipitation even in the south is no gimmie, so at this
time do not have enough confidence to issue any advisory for snow
despite likely pops in the south Willamette Valley Wed morning. The
continued influx of dry air through the Gorge will make the
chances for measurable snow across the north all the less, so
will limit mention of snow to just flurries in the north valley.
Chances for snow will diminish quickly Wed night as the low moves
away, leaving dry weather for Thu and Fri. Cold air mass will remain
as offshore flow continues. Low temps will be especially problematic
next few nights areas with clouds and wind will not be prone
to much diurnal cooling. For areas and nights where skies are mostly
clear and wind light, expect to see lows dipping well down into the
teens.
.LONG TERM...Friday night through Tuesday...Models remain in fairly
good agreement for the weekend and beyond. A low pressure system
moves south along the BC coast late Fri into Sat and takes up
residence around 50N/140W off the WA coast for the weekend. This
system interacts with complex low pressure system off the OR coast
bringing a series of shortwaves inland with southwest flow aloft.
This results in a warm, moist system overrunning the existing cold
air mass bringing a wintry mix of precipitation to the region for
Sat and Sun. At this juncture, we expect the precipitation to start
briefly as snow, changing to freezing rain, then finally rain as the
warmer air scours out the cold air mass. The timing and details are
difficult to pin-point this many days out, but it looks like the
initial precip shield will move into the southern Willamette Valley
early Sat morning, then move northward through the day. The
northern Willamette Valley, Lower Columbia and Gorge will be the
last areas for the cold air to scour out and not likely until Sunday
afternoon for the northern Willamette Valley/Lower Columbia and late
Sunday for the Gorge. The start of the work week brings a more
typical winter pattern of valley rain and mountain snow. tw
&&
.AVIATION...VFR conditions for the remainder of today and tonight.
Some mid level clouds in the 5000 to 7000 foot range will slowly
move northward over the area tonight. As a low pressure center
approaches from the south tomorrow morning, some light snow will
move northward and reach KEUG and KONP around daybreak. Expect
snow to be light enough not to mention anything less than 6SM
visibility at this time. During any heavier snow showers,
visibility will likely be less and ceilings may briefly drop to
MVFR, however, visibility will mostly remain 6SM or better and
Ceilings VFR. At this time, it appears most of the snow will
remain south of Salem. Salem remains right on the edge, therefore,
have kept -SN mention out of the TAF for now.
KPDX AND APPROACHES...Offshore flow will continue VFR skies and
gusty winds. Winds have peaked near 29 knots thus far and will
continue to increase into the overnight hours. Peak winds are
expected between 10Z and 15Z when gusts may reach 40 knots.
/Bentley
&&
.MARINE...Strong offshore flow continuing to strengthen this
afternoon. Winds have gusted as high as 31 kts today, but the peak
of the winds are not expected until later tonight and into
tomorrow morning. Kept the gale warning start time at 22Z as winds
have already touched 31 knots and are expected to increase within
the next hour or two. Also, would not be surprised if winds are
already up to gales in the far outer waters, however the lack of
reports makes it tough to verify.
Seas have started to become more wind wave dominated in the past
few hours with predominant periods now showing 5 seconds. This
will continue through at least Wednesday. Fortunately seas will
remain below 6 to 7 feet which should alleviate any square seas
issues. That being said, will still need to monitor if seas get
much above 7 feet as the very short periods could cause very
choppy conditions if seas get much higher than forecast. If this
were to occur, would expect it tomorrow morning during the time of
the strongest winds. /Bentley
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 6 PM this evening to 4 PM PST Wednesday for
Greater Portland Metro Area.
WA...Wind Advisory from 6 PM this evening to 4 PM PST Wednesday for
Greater Vancouver Area.
PZ...Small Craft Advisory for winds until 2 PM PST this afternoon
for Coastal Waters from Cape Shoalwater WA to Cascade Head
OR out 60 nm.
Gale Warning until 4 PM PST Wednesday for Coastal Waters from
Cape Shoalwater WA to Cascade Head OR out 60 nm.
Small Craft Advisory for winds until 4 PM PST Wednesday for
Coastal Waters from Cascade Head OR to Florence OR out 60
nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.In the hours before
Special weather statement, Jan 3, 2:52 PM PST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Portland OR
252 PM PST Tue Jan 3 2017
ORZ002-004-007-008-010-012-041200-
Central Oregon Coast-Central Coast Range of Western Oregon-
Central Willamette Valley-South Willamette Valley-
Northern Oregon Cascade Foothills-
Cascade Foothills in Lane County-
Including the cities of...Lincoln City...Newport...
Cape Foulweather...Yachats...Florence...Grande Ronde...
Burnt Woods...Tidewater...Swisshome...Veneta...Salem...
McMinnville...Woodburn...Stayton...Dallas...Eugene...
Springfield...Corvallis...Albany...Lebanon...Sandy...Estacada...
Silver Falls State Park...Sweet Home...Vida...Jasper...Lowell...
Cottage Grove
252 PM PST Tue Jan 3 2017
...snow possible late tonight and Wednesday in the south
willamette valley and on the central oregon coast...
a low pressure system moving across northern california will bring
the threat of snow to the south willamette valley and the central
oregon coastal regions late tonight and wednesday. while snow at
low elevations is expected to be generally light...accumulations
of up to 1 inch will be possible in the southern half of the
willamette valley generally south of salem.
the most likely time for snow will be wednesday morning...which
could impact the morning commute for Eugene and corvallis.
Strong Wind, Central Oregon Coast
- When
- January 3, 7:31 PM PST to January 4, 5:41 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 33 kt (38 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $28,000
- Reported by
- Broadcast Media
Strong winds brought a tree down on a house killing one child inside.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Winter Storm and Winter Weather in Colorado, January 3 to 6, 201718 events
- Lake-Effect Snow and Cold in Michigan, January 3 to 7, 201715 events
- Winter Storm and Coastal Flood in Maine, January 3 to 4, 20179 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in Wyoming, January 3 to 5, 20178 events
- Winter Storm in California, January 3 to 4, 20176 events
- Heavy Snow in Idaho, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677272.